Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS Pittsburgh, PA

August 10, 2009Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2009, 4:27 PM EDT for Mercer County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 4:27 PM EDT (20:27 UTC)
Expired
Aug 10, 2009, 5:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:13 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON AUG 10 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CAUSE SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY. SOME OF THE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON AND EVENING...WITH A POTENTIAL FOR DAMAGING WINDS AND
HEAVY RAINFALL. DRY WEATHER WILL RETURN BY MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG AXIS OF WEAK
MOISTURE CONVERGENCE...RUNNING FROM SOUTHERN PART OF CWA SOUTHWEST
ACROSS PARTS OF NORTHERN WV. THESE STORMS WILL CONTINUE TO PUSH
NORTHEAST ALONG AN AXIS JUST SOUTH AND EAST OF PITTSBURGH BUT
SHOULD REMAIN LESS THAN SEVERE. STRONGER THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS LAKE ERIE AND NW PA ALONG AN AXIS OF
STRONGER CONVERGENCE AND VERY UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT.THIS AREA IS CURRENTLY PRIMED FOR DEVELOPMENT AS THE
AFTERNOON PROGRESSES...AND COULD BECOME THE FOCUS FOR SEVERE
STORMS LATER THIS AFTERNOON THROUGH THIS EVENING. THE GREATEST
THREAT FROM SEVERE STORMS WILL BE WIND DAMAGE...BUT ABUNDANT
MOISTURE WILL ALSO FAVOR HEAVY LOCAL RAINS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
STRONGEST STORMS SHOULD DIMINISH AFTER SUNSET BUT A THREAT OF
SHOWERS WILL CONTINUE OVERNIGHT AS ANOTHER SHORTWAVE MOVES ACROSS
THE AREA IN ASSOCIATION WITH THE SLOW MOVING FRONT. ADDITIONAL
STRONG STORMS ARE POSSIBLE ON TUESDAY BEFORE THE FRONT FINALLY
CLEARS THE AREA LATE TUESDAY. DRY WEATHER WILL RETURN TO THE REGION
TUESDAY NIGHT AS THE FRONT MOVES EASTWARD TO THE MID ATLANTIC STATES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN AGREEMENT WITH A FORECAST OF DRY AND WARM WEATHER FROM
MID WEEK THROUGH THE WEEKEND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AREA OF THUNDERSTORMS MOVING ACROSS SOUTHERN THIRD OF CWA THIS
AFTERNOON IN ASSOCIATION WITH H5 SHORTWAVE.  ONLY TERMINAL LIKELY
TO BE AFFECTED IS MGW WITH CHANCE OF THUNDERSTORMS FROM 19-21Z.
A STRONGER LINE OF CONVECTION DEVELOPING IN LAKE ERIE AHEAD OF
APPROACHING COLD FRONT. EXPECT THIS TO MOVE SOUTHEAST ACROSS CWA
THIS EVENING BETWEEN 10/22Z-11/03Z.

THUNDERSTORMS SHOULD BE DISSIPATING BY MIDNIGHT WITH STRATUS AND FOG
FORECAST FORMING LATE TONIGHT.  EXPECT FAIRLY WIDESPREAD IFR
CONDITIONS IN FOG AROUND SUNRISE.

COLD FRONT WILL BE LOCATED IN NORTHWEST PA AROUND DAYBREAK AND VCNTY
OF PIT BY MID AFTERNOON. THUNDERSTORMS LIKELY TO FOR ACROSS SOUTHERN
PA AND NORTHERN WV TUESDAY AFTERNOON.

UPPER RIDGE BUILDS BACK OVER REGION FROM WEDNESDAY THROUGH FRIDAY
WITH GENERALLY VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 10, 3:25 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT MON AUG 10 2009

OHZ039>041-048-PAZ007>009-013>016-020-022-111930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-
325 PM EDT MON AUG 10 2009

...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-057>059-068-069-PAZ021-023-029>032-WVZ001>004-012-
021>023-041-111930-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
325 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
REGION THIS EVENING. THERE IS A CHANCE THAT THESE STORMS COULD
REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 2:27 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT MON AUG 10 2009

WVZ012-021-022-101930-
MARION WV-MONONGALIA WV-WETZEL WV-
227 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...WETZEL AND MONONGALIA...

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BLACKSVILLE TO 7 MILES WEST OF FOLSOM...OR ALONG A LINE EXTENDING
FROM BLACKSVILLE TO 4 MILES SOUTH OF JACKSONBURG...MOVING EAST AT 30
MPH.

THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 10, 2:43 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT MON AUG 10 2009

PAZ032-101945-
FAYETTE PA-
243 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FAYETTE...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF MASONTOWN...OR ABOUT
OVER GREENSBORO...MOVING EAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MASONTOWN...          HOPWOOD...            ELLIOTTSVILLE...
  CHALKHILL...          FARMINGTON...         OHIOPYLE...

THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 35 MPH...PEA SIZE HAIL
AND BRIEF HEAVY RAINS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 10, 3:33 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON AUG 10 2009

MDZ001-PAZ032-WVZ021>023-102030-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
333 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...MARION...PRESTON AND MONONGALIA...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF CLIFTON MILLS TO 3 MILES SOUTHWEST OF BENTONS FERRY...
MOVING EAST AT 23 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WINFIELD...           LAUREL RUN...         FAIRMONT...
  DELLSLOW...           COLFAX...             CLIFTON MILLS...
  BENTONS FERRY...      BRUCETON MILLS...     BROWNS CHAPEL...
  MASONTOWN...          VALLEY FALLS...       MARKLEYSBURG...

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS TO 40 MPH...INTENSE AND
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.

&&
Special weather statement, Aug 10, 4:06 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT MON AUG 10 2009

OHZ040-041-PAZ007-008-013-102100-
CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
406 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...CARROLL...VENANGO...MERCER AND LAWRENCE...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES
NORTH OF MAURICE K GODDARD STATE PARK TO 35 MILES WEST OF
HOMEWORTH...OR ALONG A LINE EXTENDING FROM 23 MILES NORTH OF MAURICE
K GODDARD STATE PARK TO 15 MILES NORTHWEST OF STRASBURG...MOVING EAST
AT 26 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SHARON...SALEM...HERMITAGE...

THESE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS TO 50
MPH...INTENSE AND FREQUEST LIGHTNING...AND VERY HEAVY RAIN. SOME OF
THESE STORMS COULD BECOME SEVERE AND WARNINGS MAY NEED TO BE ISSUED
AS THEY GET CLOSER.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:47 PM EDTSevere Thunderstorm WarningPBZVenango58 min
Aug 10, 4:53 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer37 min
Aug 10, 5:17 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Venango43 min
Aug 10, 7:28 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 10, 7:52 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Aug 10, 4:45 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas45 min
Aug 10, 5:42 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.